Kansas, 2015Ice Storm in Kansas, December 14 to 15, 2015
December 14 to 15, 2015 · NWS GLD · 4 events in 4 counties and zones
Late on the 14th through early afternoon the following day, freezing fog and light freezing drizzle led to ice accumulations of a quarter to half an inch. Visibilities were less than a mile for the majority of the time.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late on the 14th through early afternoon the following day, freezing fog and light freezing drizzle led to ice accumulations of a quarter to half an inch. Visibilities were less than a mile for the majority of the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 14, 6:32 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 14, 6:32 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MST MON DEC 14 2015
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 240 PM MST MON DEC 14 2015
A SHORTWAVE RIDGE ACROSS THE REGION WILL BRING MOSTLY CLEAR SKIES
AND DRY WEATHER THROUGH THIS EVENING. A LONG WAVE TROUGH OVER THE
GREAT BASIN WILL BRING CHANCES FOR FREEZING DRIZZLE AND SNOW ACROSS
THE HIGH PLAINS TONIGHT AND TOMORROW.
MODEL SOUNDINGS DEPICT LOW LEVEL SATURATED LAYERS ACROSS MUCH OF THE
FORECAST AREA BELOW FREEZING WITH NO ICE BEING INTRODUCED FROM
ABOVE...WHICH INDICATES CHANCES FOR FREEZING FOG AND FREEZING
DRIZZLE ACROSS MUCH OF THE FORECAST AREA TONIGHT THROUGH TUESDAY. A
GRADUAL TRANSITION TO SNOW WILL OCCUR SOMETIME DURING THE EARLY
MORNING HOURS...BUT AREAS OF FREEZING DRIZZLE WILL CONTINUE ON A
LINE FROM TRIBUNE TO AROUND HILL CITY KANSAS. MODEL FORECASTS
APPEAR DIFFER AS TO SNOW AMOUNTS AND SNOW RATIO FORECASTS...BUT
GENERALLY APPEAR TO BE IN THE 4-6 RANGE IN YUMA COUNTY COLORADO BY
THE TIME THE UPPER LEVEL LOW SYSTEM MOVES OUT OF THE FORECAST
AREA...WHICH WARRANTED A WINTER STORM WARNING TO MATCH WITH THE
NEIGHBORING FORECAST OFFICES. THE WINTER WEATHER ADVISORY IS MAINLY
FOR ICE ACCUMULATIONS THAT WILL POTENTIALLY MAKE TRAVEL
DIFFICULT...AND IT MAY NEED EXPANDED FURTHER TO THE EAST IN ORDER
ACCOUNT FOR AREAS OF GREATER ICE ACCUMULATION.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 204 PM MST MON DEC 14 2015
GOING INTO TUESDAY NIGHT...INITIAL POSITION OF EXITING UPPER LOW
WILL CONTINUE TO KEEP CHANCES FOR LIGHT -SW OVER NORTHERN
ZONES...TAPERING OFF FROM WEST TO EAST AS SYSTEM LIFTS INTO EASTERN
NEBRASKA BY WEDNESDAY MORNING. LOOKING FOR WRAP-AROUND MOISTURE TO
BRING A FEW MORE TENTHS OF AN INCH ACCUM TO THOSE AFFECTED AREAS.
THE FORECAST AREA WILL SEE TIGHT SURFACE GRADIENT WINDS IN THE 20-30
MPH RANGE...SLACKENING BY NIGHTFALL AS WEAK RIDGING BUILDS OVER THE
AREA. ALSO WITH THIS SYSTEM PASSAGE WILL BRING A RETURN TO A MORE
SEASONABLE AIRMASS WITH HIGHS ONLY IN THE 30S WEDNESDAY...COMING OFF
OF TEENS FOR OVERNIGHT LOWS.
BY WEDNESDAY NIGHT SURFACE RIDGING REMAINS AHEAD OF APPROACHING QUICK
MOVING SHORTWAVE FOR THURSDAY. CLEAR/MCLEAR SKIES OVERNIGHT WILL
AGAIN DROP AREA LOWS INTO THE TEENS. THE PASSAGE OF THIS SHORTWAVE
THURSDAY WILL REINFORCE THE CAA INTO THE AREA. A PSUNNY/MSUNNY MIX
IS EXPECTED WITH A FEW -SW OVER MAINLY EASTERN COLORADO THRU THE
DAY. THE INCREASED CLOUD COVER AND REINFORCED COLD AIR WILL KEEP
HIGHS AROUND 30F CENTRAL AND EAST WHERE LESS CLOUDS EXPECTED...BUT
IN THE MID/UPPER 20S FOR MUCH OF WESTERN ZONES...ESPECIALLY EASTERN
COLORADO. GRADIENT BEHIND THIS SYSTEM NOT AS STRONG AS PREVIOUS
SYSTEM BUT THE AREA COULD SEE WINDS NW IN THE 10-20 MPH RANGE.
THE COMBINATION OF THE TEMPS IN THE TEENS OVERNIGHT W/ EXPECTED
WINDS WILL GIVE THE AREA WIND CHILL/APPARENT TEMP READINGS MAINLY IN
THE SINGLE NUMBERS ABOVE ZERO WEDNESDAY NIGHT.
BY THURSDAY NIGHT RIGHT ON THRU NEXT MONDAY...THE ENTIRE FORECAST
AREA WILL SEE A RETURN TO ABOVE NORMAL TEMPERATURES AS MODELS SHIFT
A BROAD H5 RIDGE FROM THE WEST COAST ON INTO THE ROCKIES AND
EVENTUALLY THE PLAINS REGION. WEAK SHORTWAVE PASSAGE POSSIBLE FOR
NEXT MONDAY. BROAD SUBSIDENCE IS GOING TO GIVE THE AREA MAINLY DRY
WX CONDITIONS FOR THIS TIME PERIOD. FOR DAYTIME HIGHS...THE AREA
WILL SEE FRIDAY GOING INTO THE 40S...WITH 50S OVER THE UPCOMING
WEEKEND AS UPPER RIDGE EXTENDS EAST. INCREASING CLOUD COVER GOING
INTO NEXT MONDAY FROM THE WEST WILL KEEP HIGHS TEMPERED IN THE 40S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 526 PM MST MON DEC 14 2015
CONDITIONS AT MCK AND GLD WILL START OUT VFR WITH CONDITIONS
TRANSITIONING QUICKLY FROM IFR TO LIFR AS LOW CEILINGS DEVELOP
AND SPREAD ACROSS THE REGION BETWEEN 04Z-05Z. BETWEEN 09-11Z LIGHT
SNOW IS EXPECTED TO DEVELOP AT MCK. GLD HAS A LOWER PROBABILITY
OF SEEING SNOW LATER IN THE MORNING...SO HAVE A MENTION OF VCSH IN
THE GLD TAF FROM 16-20Z. EXPECT LIGHT SNOW TO TAPER OFF AFTER 20Z
AS THE LOW PRESSURE SYSTEM BRINGING ANOTHER ROUND OF WINTER
WEATHER TO THE CENTRAL HIGH PLAINS REGION LIFTS OFF TO THE
NORTHEAST THROUGH NEBRASKA.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST
TUESDAY FOR KSZ001-002.
CO...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 8 PM MST TUESDAY
FOR COZ090.
NE...WINTER WEATHER ADVISORY FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 8 PM MST /9 PM CST/ TUESDAY FOR NEZ079-080.
&&
SHORT TERM...MK
LONG TERM...JN
AVIATION...LOCKHARTHazardous weather outlook, Dec 14, 3:38 PM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MST MON DEC 14 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
238 PM MST MON DEC 14 2015 /338 PM CST MON DEC 14 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SNOW...FREEZING DRIZZLE...AND FREEZING FOG WILL BE POSSIBLE LATE
TONIGHT OVER YUMA COUNTY WITH FREEZING FOG AND FREEZING DRIZZLE
EXPECTED OVER THE REST OF THE AREA. REDUCED VISIBILITIES AND SLICK
ROADWAYS ARE EXPECTED AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PATCHY FREEZING FOG AND DRIZZLE WILL CONTINUE TUESDAY MORNING.
ALSO DURING THE MORNING...LIGHT TO MODERATE SNOW WILL SPREAD
ACROSS WESTERN AND MAINLY NORTHERN LOCATIONS AND CONTINUE INTO THE
EVENING HOURS. GUSTY NORTHWEST WINDS WILL DEVELOP DURING THE DAY
AND MAY LEAD TO AREAS OF REDUCED VISIBILITY DUE TO BLOWING SNOW.
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE HIGHEST
AMOUNTS IN NORTHWEST YUMA COUNTY AND DUNDY COUNTY.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS WOULD BE APPRECIATED.
Ice Storm, Decatur
- When
- December 14, 11:00 PM CST to December 15, 11:30 AM CST
- Where
- Decatur forecast zone
- Reported by
- Public
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
A quarter inch of ice accumulation was reported 1 W of Dresden.
Ice Storm, Sherman
- When
- December 14, 10:30 PM MST to December 15, 2:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Total ice accumulation of 0.29 was measured at the NWS office.
Ice Storm, Rawlins
- When
- December 15, 12:00 AM CST to 12:00 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
At least a quarter inch of ice was reported 11 N of Atwood on Highway 25.
Ice Storm, Cheyenne
- When
- December 15, 1:30 AM CST to 1:00 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
A quarter to half an inch of ice was reported. Highway 27 was reported to be slick from St. Francis to the state line.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, December 14, 2015$40,000 · 70 kt wind · 1 event
- Winter Storm in Wyoming, December 14 to 15, 201528 events
- Winter Storm and Heavy Snow in Colorado, December 14 to 16, 201519 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 201516 events
- Winter Storm in Montana, December 14 to 15, 201515 events
- Damaging Winds in Michigan, December 14, 201552 kt wind · 7 events
- Winter Storm and Heavy Snow in Utah, December 14 to 15, 20156 events
- Heavy Snow and High Wind in New Mexico, December 14 to 15, 201551 kt wind · 6 events
- Heavy Snow in Arizona, December 14, 20155 events
- Winter Storm in Wyoming, December 14 to 16, 20154 events
- Winter Weather in Nebraska, December 14, 20153 events
- Winter Storm in Montana, December 14 to 15, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607026, 607025, 607024, 607023.